Strong asymptotics for Lp extremal polynomials off a complex curve

Journal of Applied Mathematics, May 2019

We study the asymptotic behavior of Lp(σ) extremal polynomials with respect to a measure of the form σ=α

A PDF file should load here. If you do not see its contents the file may be temporarily unavailable at the journal website or you do not have a PDF plug-in installed and enabled in your browser.

Alternatively, you can download the file locally and open with any standalone PDF reader:

http://downloads.hindawi.com/journals/jam/2004/438196.pdf

Strong asymptotics for Lp extremal polynomials off a complex curve

Hindawi Publishing Corporation Journal of Applied Mathematics We study the asymptotic behavior of Lp(?) extremal polynomials with respect to a measure of the form ? = ? + ?, where ? is a measure concentrated on a rectifiable Jordan curve in the complex plane and ? is a discrete measure concentrated on an infinite number of mass points. Let F be a compact subset of the complex plane C and let B be a metric space of functions defined on F. We suppose that B contains the set of monic polynomials. Then the extremal or general Chebyshev polynomial Tn of degree n is a monic polynomial that minimizes the distance between zero and the set of all monic polynomials of degree n, that is, where ? is a measure supported on a closed rectifiable Jordan curve E as defined in [2] and ? is a discrete measure with a finite number of mass points. In this paper, we generalize Kaliaguine's work [3] in the case where 1 ? p < ? and the support of the measure ? is a rectifiable Jordan curve E plus an infinite discrete set of ? = ? + ? 1. Introduction dist Tn, 0 = min dist Qn, 0 : Qn(z) = zn + an?1zn?1 + ? ? ? + a0 = mn(B). (1.1) Recently, a series of results concerning the asymptotic of the extremal polynomials was established for the case of B = Lp(F, ?), 1 ? p ? ?, where ? is a Borel measure on F; see, for example, [ 3, 7, 8, 12 ]. When p = 2, we have the special case of orthogonal polynomials with respect to the measure ?. A lot of research work has been done on this subject; see, for example, [ 1, 4, 5, 9, 11, 13 ]. The case of the spaces Lp(F, ?), where 0 < p < ? and F is a closed rectifiable Jordan curve with some smoothness conditions, was studied by Geronimus [2]. An extension of Geronimus?s result has been given by Kaliaguine [ 3 ] who found asymptotics when 0 < p < ? and the measure ? has a decomposition of the form +? k=1 Note that the result of the special case p = 2 is also a generalization of [ 4 ]. More precisely, in the proof of Theorem 4.3, we show that condition [4, page 265, (17)] imposed on the points {zk}k?=1 is redundant. 2. The H p(? , ?) spaces (1 ? p < ?) Let E be a rectifiable Jordan curve in the complex plane, ? = Ext(E), G = {z ? C, |z| > 1} (? belongs to ? and G). We denote by ? the conformal mapping of ? into G with ?(?) = ? and 1/C(E) = limz??(?(z)/z) > 0, where C(E) is the logarithmic capacity of E. We denote ? = ??1. Let ? be an integrable nonnegative weight function on E satisfying the Szego? condition mass points which accumulate on E. More precisely, ? = ? + ?, where the measure ? and its support E are defined as in [ 3 ], that is, sup f (z) : z ? K ? CK f H p(? ,?). E log ?(?) ? (?) |d?| > ??. Condition (2.1) allows us to construct the so-called Szego? function D associated with the curve E and the weight function ?: (1.3) (1.4) (2.1) (2.3) (2.4) d?(?) = ?(?)|d?|, ? ? 0, ? ? L1 E, |d?| ; ? is a discrete measure concentrated on {zk}k?=1 ? Ext(E) (Ext(E) is the exterior of E), that is, +? k=1 ? = Ak? z ? zk , Ak > 0, Ak < ?. D(z) = exp 1 +? w + eit ? 2p? ?? w ? eit log ?(?) ? (?) dt w = ?(z), ? = ? eit (2.2) such that (i) D is analytic in ? , D(z) = 0 in ? , and D(?) > 0; (ii) |D(?)|?p|? (?)| = ?(?) a.e. on E, where D(?) = limz?? D(z). We say that f ? H p(? , ?) if and only if f is analytic in ? and f0?/D0? ? H p(G). For 1 ? p < ?, H p(? , ?) is a Banach space. Each function f ? H p(? , ?) has limit values a.e. on E and f Hp p(? ,?) = E 1 f (z) p f (?) p?(?)|d?| = Rl?im1+ R ER D(z) p ? (z)dz , where ER = {z ? ? : |?(z)| = R}. Lemma 2.1 [ 3 ]. If f ? H p(? , ?), then for every compact set K ? ? , there is a constant CK such that 3. The extremal problems Let 1 ? p < ?; we denote ?l = ? + lk=1 Ak?(z ? zk) and by ?(?), ?(l), ??(?), mn,p(?), mn,p(l), and mn,p(?) the extremal values of the following problems, respectively: (3.1) (3.2) (3.3) (3.4) (3.5) (3.6) (3.7) (3.8) (3.9) ?(?) = inf ?(l) = inf ??(?) = inf mn,p(?) = min mn,p(l) = min mn,p(?) = min As usual, ? Hp p(? ,?) : ? ? H p(? , ?), ?(?) = 1 , ? Hp p(? ,?) : ? ? H p(? , ?), ?(?) = 1, ? zk = 0, k = 1, 2, . . . , l , ? Hp p(? ,?) : ? ? H p(? , ?), ?(?) = 1, ? zk = 0, k = 1, 2, . . . , Qn Lp(?) : Qn(z) = zn + ? ? ? , Qn Lp(?l) : Qn(z) = zn + ? ? ? , Qn Lp(?) : Qn(z) = zn + ? ? ? . f Lp(?) := E f (?) pd?(?) 1/p . We denote by ?? and ?? the extremal functions of problems (3.1) and (3.3), respectively. Let Tnl,p(z) and Tn,p(z) be the extremal polynomials with respect to the measures ?l and ?, respectively, that is, Tnl,p Lp(?l) = mn,p(l), Tn,p Lp(?) = mn,p(?). Lemma 3.1. Let ? ? H p(? , ?) such that ?(?) = 1 and ?(zk) = 0 for k = 1, 2, . . . , and let B?(z) = +? ?(z) ? ? zk k=1 ?(z)? zk ? 1 ? zk ? zk 2 be the Blaschke product. Then (i) B? ? H p(? , ?), B?(?) = 1, |B?(?)| = (ii) ?/B? ? H p(? , ?) and (?/B?)(?) = 1. k+=?1 |?(zk)| (? ? E); Proof. This lemma is proved for p = 2 in [ 1 ]. The proof is based on the fact that if f ? H2(U), where U = {z ? C, |z| < 1}, and B is the Blaschke product formed by the zeros of f , then f /B ? H2(U). It remains true in H p(U) for 1 ? p < ?; see [ 6, 10 ]. Lemma 3.2. An extremal function ?? of problem (3.3) is given by ?? = ??B?; in addition, ??(?) = On the other hand, since the function ?? = ??B? ? H p(? , ?), ?(?) = 1 and ?(zk) = 0 for k = 1, 2, . . . , we get ??(?) ? ?? p = +? k=1 ? zk p ?(?). Finally, the lemma follows from (3.12) and (3.13). 4. The main results Thus (3.10) (3.11) (3.12) (3.13) (4.1) (4.2) Definition 4.1. A measure ? = ? + ? is said to belong to a class A if the absolutely continuous part ? and the discrete part ? satisfy conditions (1.3), (1.4), and (2.1) and Blaschke?s condition, that is, We denote ?n = ?n ? ?n, where ?n is the polynomial part of the Laurent expansion of ?n in the neighborhood of infinity. Definition 4.2 [ 2 ]. A rectifiable curve E is said to be of class ? if ?n(?) ? 0 uniformly on E. Theorem 4.3. Let a measure ? = ? + ? satisfy conditions (1.3), (1.4) and Blaschke?s condition (4.1); then +? k=1 lim mn,p(l) = mn,p(?). l?+? Proof. The extremal property of Tn,p(zk) gives E mn,p(?) p ? Tnl,p(?) p?(?)|d?| + Ak Tnl,p zk = mn,p(l) p + Ak Tnl,p zk +? k=l+1 l k=1 p + +? k=l+1 Ak Tnl,p zk p On the other hand, from the extremal property of Tnl,p(zk), we can write mn,p(l) ? E Tn,p(?) p?(?)|d?| + Ak Tn,p zk l k=1 p 1/p ? mn,p(?) = Cn < ?. Note that Cn does not depend on l; so for all l = 1, 2, 3, . . . , This implies that there is a constant Cn independent of l such that for all l = 1, 2, 3, . . . , Using (4.6) in (4.3) for large enough l with (4.4), we get mn,p(l) p ? mn,p(?) p ? mn,p(l) p + Cn +? k=l+1 Ak. Letting l ? ?, we obtain E max Tnl,p(?) p?(?)|d?| 1/p < Cn. Tnl,p(z) p : |z| ? 2 < Cn. lim mn,p(l) = mn,p(?). l?? l k=1 mn,p(l) ? ? zk mn,p(?). Theorem 4.4. Let 1 ? p < ?, E ? ?, and let ? = ? + ? be a measure which belongs to A. In addition, for all n and l, Then the monic orthogonal polynomials Tn,p(z) with respect to the measure ? have the following asymptotic behavior: (i) limn??(mn,p(?)/(C(E))n) = (??(?))1/p; (ii) limn?? Tn,p/[C(E)?]n ? ?? H p(? ,?) = 0; (iii) Tn,p(z) = [C(E)?(z)]n[??(z) + ?n(z)], where ?n(z) ? 0 uniformly on compact subsets of ? and ?? is an extremal function of problem (3.3). (4.3) (4.4) (4.5) (4.6) (4.7) (4.8) (4.9) Remark 4.5. For p = 2 and E the unit circle, condition (4.9) is proved (see [5, Theorem 5.2]). In this case, this condition can be written as ?n/?nl ? lk=1 |zk|, where ?nl = 1/mn,2(l) and ?n = 1/mn,2(?) are, respectively, the leading coefficients of the orthonormal polynomials associated to the measures ?l and ?. Proof of Theorem 4.4. Taking the limit when l tends to infinity in (4.9) and using Theorem 4.3, we get On the other hand, it is proved in [ 2 ] that Using (4.10), (4.11), and Lemma 3.2, we obtain mn,p(?) C(E) n ? +? k=1 lim mn,p(?) n?? C(E) n = ?(?) 1/p. lim sup mn,p(?) n?? C(E) n ? +? k=1 ? zk ?(?) 1/p = ??(?) 1/p. It is well known that (see [3, page 231]) (4.10) (4.11) (4.12) (4.13) (4.14) (4.15) (4.16) We also have (see [3, Theorem 2.2]) From (4.4), we deduce that ?l > 0, ?(l) = ?(?) lim mn,p(l) n?? C(E) n = ?(l) 1/p. ?l > 0, mn,p(?) C(E) n ? mn,p(l) C(E) n . l k=1 l k=1 By passing to the limit when n tends to infinity in (4.15) and taking into account (4.13) and (4.14), we get ?l > 0, lim inf mn,p(?) n?? C(E) n ? (4.17) (4.18) (4.19) Finally, by using Lemma 3.2, we obtain lim inf n?? mn,p(? ) C(E) n ? +? k=1 . Inequalities (4.12) and (4.17) prove Theorem 4.4(i). We obtain (ii) by proceeding as in [3, pages 234, 235]. To prove (iii), we consider the function ?n = Tn,p C(E)? n ? ?? which belongs to the space H p(? , ?). Then by applying Lemma 2.1, we obtain sup Tn,p(z) C(E)?(z) n ? ??(z) : z ? K = sup ?n(z) : z ? K ? CK ?n H p(? ,?) ?? 0 for all compact subsets K of ? . This achieves the proof of the theorem. Rabah Khaldi: Department of Mathematics, University of Annaba, P.O. Box 12, 23000 Annaba, Algeria E-mail address: Advances in ns Research Hindawi Publishing Corporation ht p:/ www.hindawi.com Advances in Journal of Algebra Hindawi Publishing Corporation ht p:/ www.hindawi.com Journal of Pro bability and Statistics Hindawi Publishing Corporation ht p:/ www.hindawi.com Hindawi Publishing Corporation ht p:/ www.hindawi.com Hindawi Publishing Corporation ht p:/ www.hindawi.com The Scientiifc World Journal Hindawi Publishing Corporation ht p:/ www.hindawi.com International Journal of Combinatorics Hindawi Publishing Corporation ht p:/ www.hindawi.com Submit your manuscr ipts Differential Equatio Journal of Mathematics Hindawi Publishing Corporation ht p:/ www.hindawi.com En gineering Hindawi Publishing Corporation ht p:/ www.hindawi.com International Journal of Mathematics and Mathematical Sciences Journal of Discrete Mathematics ht p:/ w w.hindawi.com Journal of Journal of [1] R. Benzine , Asymptotic behavior of orthogonal polynomials corresponding to a measure with infinite discrete part off a curve , J. Approx. Theory 89 ( 1997 ), no. 2 , 257 - 265 . [2] Y. L. Geronimus , On some extremal problems in the space L(?p ), Mat. Sb . (N.S.) 31 ( 73 ) ( 1952 ), 3 - 26 (Russian). [3] V. Kaliaguine , On asymptotics of Lp extremal polynomials on a complex curve (0 < p < ?) , J. Approx. Theory 74 ( 1993 ), no. 2 , 226 - 236 . [4] R. Khaldi and R. Benzine , On a generalization of an asymptotic formula of orthogonal polynomials , Int. J. Appl. Math. 4 ( 2000 ), no. 3 , 261 - 274 . [5] , Asymptotics for orthogonal polynomials off the circle , J. Appl. Math . 2004 ( 2004 ), no. 1 , 37 - 53 . [6] P. Koosis , Introduction to Hp Spaces, London Mathematical Society Lecture Note Series , vol. 40 , Cambridge University Press, Cambridge, 1980 . [7] X. Li and K. Pan , Asymptotics for Lp extremal polynomials on the unit circle , J. Approx. Theory 67 ( 1991 ), no. 3 , 270 - 283 . [8] D. S. Lubinsky and E. B. Saff , Strong asymptotics for Lp extremal polynomials (1 < p ? ?) associated with weights on [?1, 1], Approximation Theory (Tampa , Fla, 1985 - 1986 ), Lecture Notes in Math., vol. 1287 , Springer-Verlag, Berlin, 1987 , pp. 83 - 104 . [9] F. Peherstorfer and P. Yuditskii , Asymptotics of orthonormal polynomials in the presence of a denumerable set of mass points , Proc. Amer. Math. Soc . 129 ( 2001 ), no. 11 , 3213 - 3220 . [10] W. Rudin , Real and Complex Analysis , McGraw-Hill , New York, 1966 . [11] G. Szego ? , Orthogonal Polynomials , 4th ed., American Mathematical Society Colloquium Publications , vol. 23 , American Mathematical Society, Rhode Island, 1975 . [12] J. P. Tiran and C. Detaille , Chebychev polynomials on a circular arc in the complex plane , preprint, 1990 , Namur University, Belgium. H. Widom , Extremal polynomials associated with a system of curves in the complex plane , Advances in Math. 3 ( 1969 ), 127 - 232 . Volume 2014 Journal of Hindawi Publishing Corporation ht p:/ www .hindawi.com


This is a preview of a remote PDF: http://downloads.hindawi.com/journals/jam/2004/438196.pdf

Rabah Khaldi. Strong asymptotics for Lp extremal polynomials off a complex curve, Journal of Applied Mathematics, DOI: 10.1155/S1110757X0430906X